Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 65, NWS Springfield, MO

September 19, 2023Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Sep 19, 2023, 11:48 PM CDT for Crawford County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2023, 11:48 PM CDT (04:48 UTC)
Expired
Sep 20, 2023, 4:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Crawford County, KS

The radar

The Springfield radar (KSGF), 135 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WGUS53 KSGF 200448
FFWSGF
KSC037-200900-
/O.NEW.KSGF.FF.W.0065.230920T0448Z-230920T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1148 PM CDT Tue Sep 19 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Crawford County in southeastern Kansas...

* Until 400 AM CDT.

* At 1148 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pittsburg, Girard, Frontenac, Cherokee, Hepler, Chicopee, Beulah, 
  Ringo, Lone Oak and Brazilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3767 9502 3767 9487 3756 9479 3734 9463
      3734 9491 3746 9496

FLASH FLOOD...RADAR INDICATED

$$

EW
1 follow-up statement
067 
WGUS73 KSGF 200853
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
353 AM CDT Wed Sep 20 2023

KSC037-200903-
/O.EXP.KSGF.FF.W.0065.000000T0000Z-230920T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford KS-
353 AM CDT Wed Sep 20 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING 
FOR CENTRAL CRAWFORD COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures. A Flood Warning has been issued for the area until 10AM 
this morning as runoff from the earlier heavy rain could continue 
into the morning hours.

LAT...LON 3767 9502 3767 9487 3756 9479 3734 9463
      3734 9491 3746 9496

$$

EW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 7:15 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 19, 7:15 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
715 PM CDT Tue Sep 19 2023

Key Messages:

1. Shower and thunderstorm chances increase across southeast
Kansas and southwest Missouri this evening and spread eastward
overnight.

2. Daily rain chances persist Wednesday into the weekend. Highest
rainfall amounts are expected west of Highway 65. Severe weather
and flooding chances remain very low at this time.

.SHORT TERM...(This evening through Wednesday)
Issued at 218 PM CDT Tue Sep 19 2023

Strengthening shortwave energy with weaker shortwaves embedded in
the overall pattern are combining with isentropic ascent, upper jet
dynamics, and an axis of instability to our west to produce showers
and thunderstorms mainly west of the CWA this afternoon. Thinking
any potential for stronger storms will stay west of the area where
greater instability exists.

As the stronger shortwave energy moves in tonight, models suggest an
MCV developing to our southwest that will gradually move toward or
into the area tonight into Wednesday morning. A LLJ develops on the
east side of the MCV, promoting enhanced convection. Where exactly
that is remains to be seen, but latest CAMs and HREF guidance
suggests greatest coverage and intensity just southwest of the CWA.
Where training convection sets up, flooding potential will exist.
12Z HREF LPMM data shows potential for localized rainfall amounts of
3-5" just southwest of the CWA, so we will need to monitor any
shifts in trends.

The location and track of that MCV will then have big implications
on sensible weather for Wednesday. The 12Z HREF mean generally lifts
this feature northeast through the Missouri Ozarks throughout the
morning and early afternoon before it ends up somewhere across
eastern Missouri by late afternoon. Given that CAMs (and models as a
whole) tend to struggle with the track of MCVs, this scenario may
change.

With this being said, confidence is high that we will see a remnant
area of rain showers with embedded thunderstorms Wednesday morning
across portions of central and southern Missouri. We have gone with
60-80% PoPs Wednesday morning generally along and west of a Lake of
the Ozarks to Theodosia line where confidence is highest in the
track of that MCV. PoPs in this region are then lower for Wednesday
afternoon (20-40%) as that MCV should get east of the area.

Across the eastern Ozarks, PoPs are a bit lower (40-60%) from late
morning into the afternoon given the divergence in MCV tracks
suggested by the 12Z CAMs.

There is a high likelihood that PoPs will need to be adjusted on a
shorter-term basis as we get a better feel for the MCV track.

Not surprisingly, there are pretty large spreads in potential high
temperatures for Wednesday given differing scenarios for the
coverage and timing of showers and thunderstorms in addition to
attendant cloud cover. If clouds and precipitation are slower to
clear, highs will only warm into the lower 70s. This scenario is
most favored along and east of the Highway 65 corridor.

Areas that can see at least some partial afternoon clearing would
make a run at the upper 70s and lower 80s. This scenario is most
favored along and west of the I-49 corridor.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 218 PM CDT Tue Sep 19 2023

Wednesday Night: Short term models and ensembles suggest that a low
level jet will strengthen and nose into the region. There is still
quite a bit of variance regarding the location and strength of the
resultant isentropic upglide associated with this feature. If the
jet can nose into northern Arkansas and southern Missouri, it would
set the stage for another round of showers and thunderstorms.

This would include a Marginal Risk for severe storms across portions
of southeast Kansas and far southwest Missouri as higher amounts of
instability begin to work into this region. The 15Z SREF indicates
60-80% probabilities of MUCAPE values exceeding 1000 J/kg, mainly
west of I-49. Large hail to the size of quarters would be the
primary potential severe weather threat.

Thursday and Friday: WPC cluster scenarios show good consistency
depicting a closed upper level low digging south across the western
U.S. This would put the Missouri Ozarks in a southwest flow aloft.
Close inspection of global models and ensembles reveal that
multiple short wave troughs will likely be embedded within the
southwest flow. This will keep the potential for showers and
thunderstorms going through the end of the work week. Abundant cloud
cover will favor below normal high temperatures.

Saturday: Cluster scenarios show that upper level low ejecting east
across the northern and central Rockies Friday night and then into
the Plains on Saturday. As this happens, surface low pressure is
forecast to develop across the central High Plains and lift
northeast into the Corn Belt. A cold front will trail the low and is
forecast to move across the Missouri Ozarks sometime Saturday
afternoon or Saturday night.

Initial indications are that instability and deep layer shear will
be supportive of strong to potentially severe thunderstorms,
especially across southeast Kansas and west-central Missouri. SPC
has highlighted this region in 15% probabilities for severe storms.
The CIPS analogs and Colorado State machine-learning products both
highlight this same general area for severe thunderstorm potential.

Early Next Week: Cluster scenarios show quite a bit of variance
regarding the fate of the upper level low. Some ensembles keep
progressing the low east towards the Great Lakes and Ohio Valley.
Other members indicate a brief blocking pattern setting up with the
low stalling across the Corn Belt.

We may see residual showers and thunderstorms Sunday morning (30-50%
chance), especially if that front is slower to clear. Otherwise, we
have maintained low PoPs (20-30%) into Monday given the subset of
ensemble members which depict the upper level low stalling to our
northwest.

If the low is quicker to progress east, we will see larger diurnal
temperature spreads with values fairly close to normal. If the low
stalls closer to the Missouri Ozarks, high temperatures will remain
below normal with overnight lows near normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Sep 19 2023

Light showers are currently moving in and out of all sites and
confidence is high that these showers will increase in coverage
and intensity with time through the evening. Widespread rain and
some embedded thunderstorms are likely (60-80%) from 03Z onward.
Visibilities will be reduced and cloud bases will be lowered with
any heavy storms tonight temporarily dropping categories to MVFR,
but for the majority of the TAF period conditions should remain
VFR. Otherwise, winds will hover around 10 kts generally out of
the SSE. Rain will then begin decreasing in coverage early in the
morning, generally around 12Z, but isolated showers and
thunderstorms will still be possible (20-40%) throughout the
morning hours and decrease to 10-15% through the afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus/Schaumann
LONG TERM...Schaumann
AVIATION...Price
Hazardous weather outlook, Sep 19, 2:29 PM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
229 PM CDT Tue Sep 19 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
229 PM CDT Tue Sep 19 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorm chances increase across southeast Kansas and
southwest Missouri this evening and spread eastward tonight.
Rainfall totals of 1 to 2 inches are forecast over far western
Missouri and far southeast Kansas, but locally higher amounts
would produce a risk of excessive rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of a few stronger thunderstorms
Wednesday that could produce small hail and gusty winds, however
widespread severe weather is not expected.

A 20-30 percent chance of thunderstorms exists area wide Thursday
and Friday with even higher chances returning with a cold front
on Saturday.

Locally heavy rainfall will occur with the strongest
thunderstorms this week however widespread flooding is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:22 PM CDTAreal Flood AdvisorySGFBourbon, Cherokee, Crawford6 hr
Sep 20, 12:50 AM CDTAreal Flood AdvisorySGFCherokee, Crawford5 hr
Sep 20, 3:53 AM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford6 hr

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.